Massachusetts, 2023

Flood in Massachusetts, April 15, 2023

April 15, 2023 · NWS BOX · 1 event in 1 county or zone

A weakening upper level low pressure area moving from the mid-Atlantic region toward New England created scattered late afternoon and early evening showers and thunderstorms. 5 inches of rain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A weakening upper level low pressure area moving from the mid-Atlantic region toward New England created scattered late afternoon and early evening showers and thunderstorms. Localized flooding occurred just east of Springfield from as much as 3 to 3.5 inches of rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Apr 15, 1:45 PM EST, 2 hours 45 minutes earlier.

Area forecast discussion, Apr 15, 1:45 PM EST, 2 hours 45 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
245 PM EDT Sat Apr 15 2023

.SYNOPSIS...
A weakening upper level low will move from the Mid Atlantic
into the Northeast this weekend, spreading clouds and showers
into the region late today, and especially into tonight. More
intermittent rain showers are anticipated for Sunday. While
temperatures will still be above normal for mid April,
especially across western portions of Southern New England this
weekend, sunshine will be limited. A cold frontal passage
Monday brings the chance for showers and a few thunderstorms to
southern New England. Unsettled, but seasonable, weather
persists through Tuesday. Dry and cool mid week before weak
ridging draws temperatures back to near to slightly above normal
by Thursday and Friday.

&&

.NEAR TERM /THROUGH TONIGHT/...
Northern New England enjoys more sunshine this afternoon than
we do, as regional satellite shows much more cloudcover around
southern New England. This is more pronounced over the waters,
but also extends inland into our coastal and adjacent
communities. This, as low level moisture spirals into SNE
beneath a pronounced low level inversion at 950 mb. The surface
low responsible for these low clouds and fog will only continue
to meander closer to New England over the next 24 to 36 hours,
meaning a prolonged period of cloudiness once clouds fill back
in around/after sunset. At the mid levels, a deamplifying
shortwave lifts over SNE through the nighttime hours with
moist SW flow, saturating the mid levels and providing weak
forcing for scattered showers which will overspread the region
overnight. Some isolated showers, and even a garden variety
thunderstorm, are possible as early as 18Z (2pm) with BUFKIT
soundings depicting several hundred J/kg of CAPE elevated above
the inversion. No severe or damaging weather is expected, but
some convective showers/thunderstorms could provide a much
needed soaking. Outside of that, rainfall amounts of a few
hundredths of an inch are more likely inland, with a few tenths
of an inch possible over southeast MA where the PWAT plume and
low level convergence/lift are maximized.

&&

.SHORT TERM /SUNDAY THROUGH SUNDAY NIGHT/...
We can expect more of the same on Sunday. The upper level
shortwave lifts into the Gulf of Maine, with brief mid level
ridging quickly followed by a deeper parent trough which digs
into the Great Lakes late on Sunday. At the surface, the parent
low directly beneath it slowly meanders into southern Canada by
Sunday night, while a secondary low forms along the frontal
boundary in our vicinity. We'll see less synoptically forced
rain showers thanks to the weak ridging at 500 mb, but the
continued moist NE flow beneath the inversion will mean
continued low clouds, fog, and drizzle. Again, we will also see
a decent gradient in high temperatures during the day with lower
50s along the immediate eastern MA coast and mid 60s in the CT
valley. This will hinge somewhat on how much, if any, clearing
we can get. Guidance suggests the best chance of clearing will
be for western/central parts of SNE. Sometime early Monday
morning, a line of more pronounced line of showers will approach
western MA/CT ahead of a cold front associated with the incoming
trough. Ahead of that trough, we see good moisture advection
(PWATs increasing to 1.25 in) and a modest 25-35 kt low level
jet, which will help provide some lift. Overall, another
dreary, drizzly night with lows in the upper 40s and lower 50s.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
Highlights

* Cold frontal passage Monday generates scattered showers, and
  perhaps a few thunderstorms

* Unsettled through Tuesday. Clearing, but cooler mid week

* Weak ridging sets up a warming trend late next week

Overall, expecting a slow-moving mid level cutoff to linger over the
Great Lakes Monday, before moving into Ontario sometime late Tuesday
into Tuesday night. This feature should still be near northern New
England Wednesday, before finally moving over the North Atlantic
late next week.

At the surface, will be dealing with a surface low pressure stuck
beneath this mid level cutoff. The question is if there will be
a secondary low pressure along the south coast of New England,
and how strong it may be. A stronger secondary low pressure
would have more of an impact on wind direction, which in turn
could lead to a stronger onshore flow from the east Monday
morning. Looking mainly cloudy with a chance of drizzle or
showers. A cold front approaching from the west should be
enough to trigger more robust showers, and with the cold pool
aloft, a thunderstorm or two. Any instability should be
elevated, so not thinking severe weather is in the cards.

Nothing should move very fast into Tuesday, as it will likely be
Tuesday afternoon or evening before this cold front can finally
move offshore. Weak high pressure should then settle in mid
week, before another low pressure moves into the Great Lakes
Friday, and sends a warm front towards southern New England.
Unsettled weather currently expected to linger into Saturday.

Generally expecting above normal temperatures for this portion
of the forecast, other than a brief period of near normal
temperatures Wednesday.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
Forecaster Confidence Levels:

Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.

This afternoon...High confidence.

VFR for most, especially early, with IFR at south coastal
terminals. IFR conditions in low clouds and fog will spread
inland, save for potentially BDL-ORH by 00Z. Continued light
NE/E winds for most, except SE 4-8 kt for PVD and the Cape
airports.

Tonight: Moderate confidence in timing of showers.

IFR conditions at all terminals by 03Z with scattered SHRA,
especially for SE MA/RI terminals. Too low probability of TSRA
at PVD/FMH/HYA/ACK to include in the TAF but it is possible. Light
NE to N winds, speeds under 8 kt.

Sunday: High confidence in TAF/trends but moderate on any
improvement and its timing.

IFR-LIFR for all terminals through around 16Z, very slowly
improving to MVFR from BDL-ORH-BOS before IFR conditions return
by 00Z-003Z. Drizzle and fog possible much of the day. Light
northeast winds.

Sunday night...High confidence.

KBOS Terminal...Moderate confidence in TAF.

IFR to LIFR redevelops after 21Z and will persist overnight.
Chance for showers after 04Z.

KBDL Terminal...High confidence in TAF.

IFR-LIFR develops after 22z. Chance for showers after 04Z.

Outlook /Monday through Thursday/...

Monday: MVFR/IFR conditions possible. Breezy. SHRA, isolated
TSRA.

Monday Night: VFR. Chance SHRA.

Tuesday: VFR. Windy with local gusts up to 30 kt. Slight chance
SHRA.

Tuesday Night through Thursday: VFR. Breezy.

&&

.MARINE...
Forecaster Confidence Levels:

Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.

High confidence.

Light NE to N winds with gusts 10-15 kt continue through
Sunday. Seas 3 ft or less

Fog with vsby one nautical mile or less will be the biggest
hazard to mariners through Sunday night. A limited chance for
thunder exists late tonight on the southern outer and offshore
waters.

Outlook /Monday through Thursday/...

Monday: Winds less than 25 kt. Areas of seas approaching 5 ft.
Rain showers likely. Local visibility 1 to 3 nm.

Monday Night: Winds less than 25 kt. Seas up to 5 ft. Chance of
rain showers.

Tuesday: Moderate risk for Small Craft Advisory winds with
gusts up to 30 kt. Seas up to 5 ft.

Tuesday Night: Low risk for Small Craft Advisory winds with
gusts up to 25 kt. Seas up to 5 ft.

Wednesday: Low risk for Small Craft Advisory winds with gusts
up to 25 kt. Areas of seas approaching 5 ft.

Wednesday Night: Winds less than 25 kt. Seas locally
approaching 5 ft.

Thursday: Winds less than 25 kt.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...None.

&&

SYNOPSIS...Belk/BW
NEAR TERM...BW
SHORT TERM...BW
LONG TERM...Belk
AVIATION...Belk/BW
MARINE...Belk/BW
Hazardous weather outlook, Apr 15, 3:11 PM EST, 1 hour 19 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
411 PM EDT Sat Apr 15 2023

CTZ002>004-MAZ002>024-026-RIZ001>007-162015-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA-
Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-
411 PM EDT Sat Apr 15 2023

This Hazardous Weather Outlook is for northern Connecticut, all of
Massachusetts east of Berkshire County, northern Rhode
Island and southern Rhode Island.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230>237-250-251-254>256-RIZ008-162015-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-Block Island RI-
411 PM EDT Sat Apr 15 2023

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For more information on upcoming hazardous weather, please see the
Area Forecast Discussion on our webpage for the latest forecast
thinking. There is also our Enhanced Hazardous Weather Outlook at
www.weather.gov/box/ehwo

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/NWSBoston

You can follow us on Twitter at
@NWSBoston

In the hours before

Special weather statement, Apr 15, 3:48 PM EST, 42 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
448 PM EDT Sat Apr 15 2023

MAZ010-011-152130-
Eastern Hampden MA-Eastern Hampshire MA-
448 PM EDT Sat Apr 15 2023

...A strong thunderstorm will impact portions of south central
Hampshire and central Hampden Counties through 530 PM EDT...

At 447 PM EDT, Doppler radar was tracking a strong thunderstorm over
Agawam, moving north at 20 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Strong winds could cause minor damage such as downed
         branches. Little to no impact from hail is expected.

Locations impacted include...
Springfield, Chicopee, Westfield, Holyoke, Agawam, West Springfield,
Ludlow, South Hadley, Easthampton, Longmeadow, Southwick, Granby and
Southampton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when you hear thunder. Do not resume outdoor activities
until at least 30 minutes after the storm has passed.

&&

LAT...LON 4227 7274 4228 7273 4222 7251 4203 7261
      4204 7275
TIME...MOT...LOC 2047Z 189DEG 15KT 4208 7268

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

KP
Special weather statement, Apr 15, 4:00 PM EST, 30 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
500 PM EDT Sat Apr 15 2023

CTZ002-003-MAZ011-152145-
Hartford CT-Tolland CT-Eastern Hampden MA-
500 PM EDT Sat Apr 15 2023

...A strong thunderstorm will impact portions of northwestern
Tolland, northeastern Hartford and south central Hampden Counties
through 545 PM EDT...

At 500 PM EDT, Doppler radar was tracking a strong thunderstorm over
Enfield, moving north at 10 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Strong winds could cause minor damage such as downed
         branches. Little to no impact from hail is expected.

Locations impacted include...
Springfield, Enfield, Agawam, West Springfield, Longmeadow, Suffield,
East Longmeadow, Wilbraham, Windsor Locks, Somers and East Windsor.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when you hear thunder. Do not resume outdoor activities
until at least 30 minutes after the storm has passed.

Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.

&&

LAT...LON 4192 7252 4192 7263 4211 7268 4211 7246
TIME...MOT...LOC 2100Z 181DEG 11KT 4198 7258

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

KP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Hampden

When
April 15, 4:30 PM EST to 5:00 PM EST
Where
Hampden County, 1.15 mi SE of Longmeadow to 0.55 mi S of Longmeadow
Cause
Heavy Rain
Property damage
$20,000
Reported by
Fire Department/Rescue
Coordinates
42.038, -72.564

A strong thunderstorm produced 3.37 inches of rain in Longmeadow and 2.51 inches in Springfield, per an amateur radio spotter. In Longmeadow at 545 PM EDT (445 PM EST), the Fire Dept. reported the area of Hazardville Road and Shaker Road flooded and impassable, with a car stalled in the street flooding. Also, on Dwight Road, two cars were stuck in street flooding. Reports were relayed via amateur radio. There was a report of basement flooding on Kenmore Drive in Longmeadow. In East Longmeadow at 545 PM EDT (445 PM EST), a trained spotter reported significant street flooding, up to the wheel wells of cars, on North Main Street.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2023Every state in 2023This day in weather historyWarnings in Massachusetts, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1084845.